North Carolina, 2009

Flash Flooding and Hail in North Carolina, June 17 to 18, 2009

June 17 to 18, 2009 · NWS RAH · 5 events in 4 counties and zones

Storms developed along a stalled warm surface boundary late in the evening, persisting well into the overnight hours. Back-building thunderstorms resulted in flash flooding as 5 to 6 inches of rainfall fell over Randolph and northern Moore counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Storms developed along a stalled warm surface boundary late in the evening, persisting well into the overnight hours. Back-building thunderstorms resulted in flash flooding as 5 to 6 inches of rainfall fell over Randolph and northern Moore counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 17, 7:25 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 7:25 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EDT WED JUN 17 2009

.SYNOPSIS...
FOR ONE LAST DAY...HIGH TEMPERATURES WILL BE BELOW NORMAL AS A HIGH
PRESSURE RIDGE NOSES INTO THE REGION FROM NEW ENGLAND. CONSIDERABLE
MOISTURE IN THE AIR MAINTAINS UNSETTLED WEATHER...HOWEVER.
TEMPERATURES WARM UP QUICKLY FOR THE END OF THE WEEK. MANY LOCATIONS
WILL EXPERIENCE HIGHS WELL INTO THE 90S BY FRIDAY...WITH A FEW SPOTS
LIKELY TO COME CLOSE TO...IF NOT REACH...THE CENTURY MARK.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 605 PM WEDNESDAY...

AFTER CONFERRING WITH STORM PREDICTION CENTER...HAVE CANCELED THE
WATCH FOR GUILFORD AND RANDOLPH COUNTIES. BETTER INSTABILITY AND
SUPPORT ALOFT VIA THE APPROACH OF A COOL POOL ALOFT ASSOCIATED WITH
A MCV MAY STILL BE ABLE TO SPARK AN ISOLATED STORM OR TWO IN
VICINITY OF THE YADKIN RIVER THROUGH 01Z. WILL CONTINUE TO MONITOR.

ANOTHER AREA OF INSTABILITY LIES W-E ALONG THE SC/NC BORDER INTO THE
SANDHILLS. HOWEVER SHEAR THROUGH THIS REGION WEAK AND LIFTING
MECHANISMS PRETTY MUCH ABSENT.

ASIDE FROM SEVERE POTENTIAL...HEAVY RAIN/LOCALIZED FLOODING MAY BE
MORE OF A CONCERN AS POTENTIAL FOR STORMS TO MOVE SLOWLY SE ACROSS
THE WESTERN AND SOUTHERN PIEDMONT. WITH PRECIP WATER VALUES HOVERING
1.7 INCHES (ABOUT 150% OF NORMAL) AND RELATIVELY SLOW MOVEMENT OF
STORMS...RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY OCCUR IN A SHORT
PERIOD OF TIME. WITH FLASH FLOOD GUIDANCE VALUES JUST SHY OF TWO
INCHES FOR AN HOUR OR LESS THEN 2.5 INCHES IN 3 HOURS...LOCALIZED
FLOODING A DEFINITE POSSIBILITY...ESPECIALLY IN URBAN AREAS.-WSS

AS OF 3 PM WEDNESDAY...
AIR MASS DRYS FROM THE WEST TONIGHT AND CLOUDS WILL BREAK TONIGHT
FOR A WHILE BEFORE LOW STRATUS AND SOME FOG DEVELOP AS DAWN
APPROACHES. WEAK LOW LEVEL CONVERGENCE AT 850 MILLIBARS THURSDAY
AFTERNOON MAY SLIGHTLY FAVOR THE EAST FOR CONVECTION. HOWEVER
DEVELOPMENT WILL BE NEAR TIME OF MAXIMUM HEATING AND ISOLATED DUE TO
THE DRIER AIR MASS. ANY THUNDERSTORM COULD POTENTIALLY BECOME SEVERE
DUE TO POTENTIAL EVAPORATIVE COOLING ENHANCED DOWNDRAFTS. THERE
LOOKS TO BE ENOUGH SUNSHINE TO COMBINE WITH SOME DOWNSLOPE
COMPRESSION TO WARM THINGS NICELY THURSDAY. AFTERNOON THICKNESS NEAR
1430 METERS SUGGEST THE LOW TO MID 90S CURRENTLY FORECAST.-RLH

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

WEST TO NORTHWEST FLOW AT THE MID LEVELS INCREASES TO 20 TO 30 KNOTS
FRIDAY AND 35 TO 45 KNOTS SATURDAY. THIS WILL ALLOW DOWNSLOPE
COMPRESSION WARMING OFF THE MOUNTAINS TO ADVECT EAST ACROSS CENTRAL
NORTH CAROLINA. AFTERNOON 850 TO 1000 MILLIBAR THICKNESS POTENTIALLY
TO 1335 TO 1345 METERS DURING THE AFTERNOONS. THIS SUPPORTS THE MID
TO UPPER 90S FORECAST FOR HIGH TEMPERATURES. CONVECTION CHANCES
LESSEN FROM THURSDAY BUT ANY ISOLATED AFTERNOON CELLS COULD BE
SEVERE WITH EVAPORATIVE COOLING ENHANCED DOWNDRAFTS. LATE NIGHT LOW
CLOUDINESS AND FOG NOT EXPECTED IN THIS DRIER WARMER AIR MASS.
OVERNIGHT LOWS 70 TO 75.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...

THE UPPER LEVEL PATTERN IN THE EXTENDED PERIOD (ACCORDING TO THE
LATEST GFS/ECMWF) SEEMS BEST CHARACTERIZED BY DEEP RIDGING OVER THE
MS RIVER VALLEY AND MIDWEST...TROUGHING OFF THE EAST COAST...AND
TROUGHING ALONG THE WEST COAST...RESEMBLING AN OMEGA BLOCK. FOR SUN
THROUGH WED...CENTRAL NC IS PROGGED TO GENERALLY BE ON THE SUBSIDENT
BACKSIDE OF THE UPPER LEVEL TROUGH/LOW JUST OFF THE EASTERN
SEABOARD...AND GENERALLY EXPECT DRY CONDITIONS (LITTLE CHANCE FOR
PRECIP) THROUGH THE EXTENDED PERIOD. TEMPS LOOK TO BE A BIT ABOVE
NORMAL. -VINCENT

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 740 PM WEDNESDAY...

SURFACE HIGH PRESSURE CENTERED OFF THE NEW ENGLAND COAST... WILL
ALLOW A MOIST SOUTHEASTERLY FLOW TO CONTINUE OVERNIGHT. SCATTERED
SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL BE POSSIBLE
THROUGH AT LEAST 04Z. THUS... HAVE INCLUDED A TEMPO GROUP FOR THE
POTENTIAL FOR SHOWERS... AND REDUCED CIGS AND VISBYS THROUGH 04Z.
MCS ACTIVITY LOCATED TO THE WEST OF THE AREA... LOOKS AS IF IT WILL
PASS JUST TO THE SOUTHWEST OF THE AREA. THUS... WILL LEAVE OUT
MENTION OF SHOWERS AND THUNDERSTORMS FROM THE TAFS AFTER 04Z. CIGS
OVERNIGHT WILL BE THE MAIN AVIATION CONCERN FOR THIS TAF FORECAST
PERIOD. CURRENTLY... COOL RESIDUAL STABLE AIRMASS CONTINUES TO HOLD
ON AT KINT... WITH CIGS IN THE IFR CATEGORY. EXPECT CIGS TO LIFT TO
MVFR AT ANYTIME... POSSIBLE BECOMING VFR BRIEFLY THIS EVENING.
ELSEWHERE... VFR CIGS ARE EXPECTED OUTSIDE OF SHOWERS THIS EVENING
INTO THE EARLY OVERNIGHT HOURS. HOWEVER... GIVEN THE CONTINUED MOIST
AIRMASS IN THE LOW LEVELS OF THE ATMOSPHERE... EXPECT LOW STRATUS TO
DEVELOP AFTER MIDNIGHT... WITH CIGS DROPPING INTO IFR CATEGORY BY
SUNRISE.

CIGS SHOULD LIFT BY 15Z AT AREA TERMINALS. VFR CONDITIONS ARE
EXPECTED FOR THE REMAINDER OF THE 24 HOUR TAF PERIOD AFTER 15Z.
HOWEVER... WILL HAVE TO KEEP AN EYE ON THE TRACK OF THE CURRENT MCS
OVER NORTHERN MISSOURI... AS THIS MAY AFFECT THE REGION TOMORROW
AFTERNOON/EVENING ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE AREA IN CONJUNCTION WITH BETTER SURFACE HEATING. CONFIDENCE AT
THIS TIME IS TO LOW TO INCLUDE MENTION IN THE TAFS.

LOW LEVEL AIR MASS BEGINS TO HEAT UP THURSDAY AND CONTINUE INTO
SUNDAY. OTHER THAN LOCALIZED POCKETS OF FOG...LOW CLOUDINESS AND FOG
ARE NOT EXPECTED THURSDAY NIGHT INTO MONDAY. ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE.

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS FOR RDU AND GSO:

JUNE 19TH:
RDU: 102 IN 1944
GSO: 100 IN 1944

JUNE 20TH:
RDU: 99 IN 1964
GSO: 99 IN 1963

JUNE 21ST:
RDU: 99 IN 1964
GSO: 100 IN 1964

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...RLH
SHORT TERM...RLH
LONG TERM...VINCENT
AVIATION...BSD
CLIMATE...
Hazardous weather outlook, Jun 17, 8:20 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT WED JUN 17 2009

NCZ007>011-021>028-038>041-043-073-074-083-181000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-ANSON-
920 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ042-075>078-084>086-088-089-181000-
JOHNSTON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
920 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON FRIDAY...TEMPERATURES ARE EXPECTED TO REACH INTO THE UPPER 90S
TO NEAR 100 DEGREES ACROSS THE TRIANGLE...SANDHILLS AND COASTAL
PLAIN. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE SANDHILLS
AND SOUTHEAST COASTAL PLAIN WHERE HIGH RELATIVE HUMIDITIES MAY
ALLOW HEAT INDEX VALUES TO APPROACH 105 DEGREES. HOT CONDITIONS
ARE EXPECTED TO CONTINUE ON SATURDAY. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 17, 6:27 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT WED JUN 17 2009

NCZ042-180030-
JOHNSTON-
727 PM EDT WED JUN 17 2009

...HEAVY RAIN WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 830 PM EDT...

AT 725 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAIN
BETWEEN CLAYTON AND COATS CROSSROADS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE SHOWERS INCLUDE...COAST
CROSSROADS...FOUR OAKS... AND BENSON. SMITHFIELD. RADAR ESTIMATES OF
UP TO TWO INCHES OF RAIN HAS LIKELY OCCURRED SOUTH OF CLAYTON
SINCE 6 PM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS
Special weather statement, Jun 17, 6:48 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT WED JUN 17 2009

NCZ040-074>076-084>086-180200-
CHATHAM-MONTGOMERY-MOORE-LEE-RICHMOND-SCOTLAND-HOKE-
INCLUDING THE CITIES OF...PITTSBORO...TROY...SOUTHERN PINES...
SANFORD...ROCKINGHAM...LAURINBURG...RAEFORD
748 PM EDT WED JUN 17 2009

...SHOWERS WITH HEAVY RAIN WILL MOVE ACROSS THE SANDHILLS AND
PIEDMONT THROUGH 10 PM EDT...

SCATTERED SHOWERS HAVE RECENTLY DEVELOPED ACROSS SECTIONS OF THE
SOUTHERN PIEMDONT AND SANDHILLS. THE SHOWERS WERE MOVING EAST
SOUTHEAST AT 20 MPH. SINCE THE AIR MASS IS VERY MOIST...THE
SHOWERS WILL PRODUCE RAINFALL RATES OF AN INCH TO AN INCH AND A
HALF. IF THESE SHOWERS PERSIST MORE THAN AN HOUR OVER THE SAME
SPOT..LOCALIZED FLOODING MAY OCCUR. THE HEAVY RAIN MAY OCCUR AT
SUCH PLACES AS CARTHAGE...SOUTHERN PINES...ABERDEEN...SILER
COUTY...GOLDSTON...SANFORD... AND ELLERBE.

HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
Special weather statement, Jun 17, 8:05 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
905 PM EDT WED JUN 17 2009

NCZ041-077-085-086-088-180215-
WAKE-HARNETT-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...RALEIGH...LILLINGTON...LAURINBURG...
RAEFORD...FAYETTEVILLE
905 PM EDT WED JUN 17 2009

...BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
SANDHILLS AND AREAS SOUTH OF RALEIGH...

A BAND OF SHOWERS WILL CROSS THE SANDHILLS AS WELL AS SECTIONS OF
CHATHAM AND SOUTHERN WAKE COUNTIES THROUGH 10 PM. THE HEAVIER
SHOWERS WILL PRODUCE BETWEEN 1.5 AND 2 INCHES IN LESS THAN AN
HOUR. THESE HEAVIER SHOWERS WILL AFFECT SUCH PLACES AS
LAURINBURG...RAEFORD...POPE AIR FORCE BASE...FORT
BRAGG...FAYETTEVILLE...TIMBERLAKE...NEW HILL...FUQUAY-VARINA...AND
LILLINGTON.

HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
Special weather statement, Jun 17, 8:50 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT WED JUN 17 2009

NCZ085-180215-
SCOTLAND-
950 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND COUNTY THROUGH
1015 PM EDT...

AT 950 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAURINBURG...DRIFTING SOUTHEAST.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAURINBURG...AND...
EAST LAURINBURG.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS

The radar

The Wilmington radar (KLTX), 126 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scotland

When
June 17, 9:28 PM EST
Where
Scotland County, 2.38 mi WNW of Hasty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.690, -79.510

Penny-size hail was reported at Scotch Meadows Golf Course.

Thunderstorm Wind, Wake

When
June 17, 10:45 PM EST
Where
Wake County, 8.82 mi WNW of Purnell
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.060, -78.720

A few trees were blown down near Fall Lakes blocking two roads in the area.

Flash Flood, Randolph

When
June 18, 2:30 AM EST to 6:00 AM EST
Where
Randolph County, 1.45 mi SSW of Central Falls to 4.82 mi WNW of Dogwood Acres
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.751, -79.791

Numerous roads in and around Asheboro were closed due to flash flooding. The bridge on Iron Bridge Road was washed away. The flood waters flooded residences at 891 Neely Road and 210 Silver Avenue. Finally, numerous downed trees blocked Filler and Old Farmer roads.

Flash Flood, Randolph

When
June 18, 3:19 AM EST to 6:19 AM EST
Where
Randolph County, 1.38 mi N of Cheeks to 1.6 mi N of Cheeks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.620, -79.600

Log Cabin Road was flooded due to high water. One garbage truck was stranded in the flood waters.

Flash Flood, Moore

When
June 18, 4:10 AM EST to 6:10 AM EST
Where
Moore County, 0.91 mi WSW of Howard Mill to 0.7 mi W of Howard Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.496, -79.665

Busbee road closed near Robbins due to flooding. One vehicle was stalled in the flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179588, 179589, 179566, 179587, 179586.